Alert archive / Washington / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 2, NWS Seattle, WA
NWS Seattle, WA issued this severe thunderstorm warning at Jun 23, 2023, 4:58 PM PDT for Pierce County, Washington. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2023, 4:58 PM PDT (23:58 UTC)
- Expired
- Jun 23, 2023, 5:30 PM PDT
- In force
- 32 min
- Issued by
- NWS Seattle, WA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Pierce County, WA
The radar
The Portland,OR radar (KRTX), 139 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 12.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 942 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
271 WUUS56 KSEW 232358 SVRSEW WAC053-240030- /O.NEW.KSEW.SV.W.0002.230623T2358Z-230624T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Seattle WA 458 PM PDT Fri Jun 23 2023 The National Weather Service in Seattle has issued a * Severe Thunderstorm Warning for... South central Pierce County in west central Washington... * Until 530 PM PDT * At 458 PM PDT, a severe thunderstorm was located over Eatonville, or 22 miles south of Puyallup, and is nearly stationary. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Eatonville. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Large hail and damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4678 12225 4689 12234 4700 12215 4680 12200 TIME...MOT...LOC 2358Z 242DEG 3KT 4686 12223 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.88 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ McMillian
1 follow-up statement
941
WWUS56 KSEW 240024
SVSSEW
Severe Weather Statement
National Weather Service Seattle WA
524 PM PDT Fri Jun 23 2023
WAC053-240034-
/O.EXP.KSEW.SV.W.0002.000000T0000Z-230624T0030Z/
Pierce-
524 PM PDT Fri Jun 23 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PIERCE COUNTY
WILL EXPIRE AT 530 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 4678 12225 4689 12234 4700 12215 4680 12200
TIME...MOT...LOC 0024Z 242DEG 3KT 4687 12220
$$
McMillianWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:59 PM PDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jun 23, 2:59 PM PDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
259 PM PDT Fri Jun 23 2023
.SYNOPSIS...Slight chance of showers and thunderstorms most
afternoons and evenings during the period with the best chances
being in Cascades and the Olympics. Warmest temperatures for the
near term today with some cooler temps into the day Saturday. The
remainder of next week looks around to near average in terms of
temperatures with precipitation chances continuing next week
primarily in the mountains.
HPR
&&
.SHORT TERM /TONIGHT THROUGH MONDAY/...A thermal trough holding
over the western WA the past few days has been slowly advancing
to the east of Puget Sound. Upper level ridging has been building
over the Pacific Ocean and is now advancing towards the
coastline. A mid level low is currently present over most of WA/OR
with a brief omega block over BC. This is helping with vorticity
advection over the region along with decent convective parameters
(1000 J/kg of CAPE, 6.8 degree lapse rates) to raise the concern
for scattered showers and thunderstorms this afternoon and
evening. Primary areas expected to see the storms are in the
Cascades, and the Olympics where orographic lifting will help
overcome any CIN in the region. A couple storms developing in the
Puget Sound lowlands cannot be ruled out. With very little mid
level flow, these storms are expected to remain virtually
stationary with very little movement. Main hazards with the storms
are small hail, frequent lightning, and heavy rainfall. QPF
amounts remain relatively light around a tenth of an inch in most
places, with locally higher amounts within stronger convective
cells. High temperatures this afternoon top out in the low 80's
in the Puget Sound lowlands, with highs expected to be around 70
along the coast and mountain areas.
Saturday through Monday... the mid-level low remains relatively in
place over the PNW with some lingering vorticity advection. As the
ridge tries to build in it splits around the low, with the higher
heights moving north of the low and the lower heights to the
south. Temperatures are slightly cooler on Saturday with a
stronger onshore push into the region. Highs therefore will be
noticeably cooler with temps only maxing out into the mid to upper
70's in the Puget Sound lowlands, and the mid 60's in the coasts
and mountains. With less instability (CAPE and lapse rates)
remaining sufficient for convective activity in the Olympics and
Cascades, have added a slight chance of thunderstorms for these
regions Saturday-Monday evenings. Again the main hazards remain
the small hail, frequent lightning and heavy rain potential and
the storm mode will remain single cell with little movement.
Temperatures do return to near average Sunday and Monday with
upper 70's in the lowlands to close to 70's along coastal and
mountain areas.
HPR
.LONG TERM /TUESDAY THROUGH FRIDAY/...The split flow pattern
persists with the low remaining relatively over the PNW through
Thursday. A ridge sneaks its way into the PNW from the Pacific
middle of next week as the next major shortwave trough advances
from Alaska down into the region. With the ridge moving in there
is not much of a warm up expected with the continuing of onshore
pushes from the ocean inland during the week. Temperatures will
remain seasonal to slightly above average for all locations in the
CWA. The lingering vorticity advection associated with the
dissipating low will promote continuing shower and thunderstorm
chances in the higher elevations through next Wednesday/Thursday.
With the next shortwave coming in close to Friday, will have to
watch for a frontal system with the low moving in and also the
potential for more precipitation.
HPR
&&
.AVIATION...A weak upper level low will remain situated over
Western Washington into Saturday. Flow aloft remains light. Onshore
flow in the lower levels will increase tonight as high pressure
builds over the coastal waters. The majority of area terminals are
VFR this afternoon, except for KHQM which remains MVFR in stratus
along the coast. Apart from the coastal stratus, latest satellite
imagery shows some thunderstorm development across the Olympics
and Cascades. Expect the majority of storms to remain across the
higher terrain and foothills, though cannot rule out an isolated
thunderstorm for portions of the Sound this evening. Confidence on
thunder at any given terminal is low, so have kept mention of
thunder out of the TAFs for now. Otherwise, outside of any
convective activity or coastal stratus, expect conditions to
generally remain VFR through this evening. A stronger marine push
overnight looks to bring stratus to the interior by Saturday
morning and looks to bring MVFR conditions to the interior
terminals of the Sound between 12-15Z.
KSEA...Mostly clear skies at the terminal this afternoon.
Northerly winds 3-8 knots becoming more southwesterly after 02Z.
Marine status looks to move into the terminal overnight, likely
lowering ceilings to MVFR by 15Z Saturday. 14
&&
.MARINE...Surface high pressure over the coastal waters with
lower pressure inland will bring varying degrees of onshore flow
to the region through the middle of next week. Gale force westerlies
are expected tonight in the Central and Eastern Strait of Juan de
Fuca, with Small Craft Advisory winds expected in the adjacent
Northern Inland and Admiralty Inlet waters. Small Craft Advisory
westerlies in the Central and Eastern Strait of Juan de Fuca look
likely in the evening and early morning hours for the next
several days.
Seas across the coastal waters are currently hovering at 2-4 feet
and look to hover between this range through the weekend and into
early next week. Seas then look to build to 4-6 feet near midweek. 14
&&
.HYDROLOGY...The daily hydrology discussion has ended until the
start of the next rainy season; it will only be updated as needed.
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Gale Warning from 6 PM this evening to 2 AM PDT Saturday for
Central U.S. Waters Strait Of Juan De Fuca-East Entrance
U.S. Waters Strait Of Juan De Fuca.
Small Craft Advisory from 2 AM to 8 AM PDT Saturday for Central
U.S. Waters Strait Of Juan De Fuca-East Entrance U.S.
Waters Strait Of Juan De Fuca.
Small Craft Advisory from 6 PM this evening to 2 AM PDT Saturday
for Admiralty Inlet-Northern Inland Waters Including The
San Juan Islands.
&&In the hours before
Special weather statement, Jun 23, 3:53 PM PDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Seattle WA
353 PM PDT Fri Jun 23 2023
WAZ504-555-569-232315-
Southwest Interior-West Slopes South Central Cascades and Passes-East
Puget Sound Lowlands-
353 PM PDT Fri Jun 23 2023
...Strong thunderstorms will impact portions of northeastern Lewis...
southeastern Thurston and south central Pierce Counties through 415
PM PDT...
At 353 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Eatonville to 7 miles
southwest of Paradise. These storms were nearly stationary.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eatonville, Paradise, Mineral, Elbe, Ashford and Longmire.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4690 12231 4680 12159 4662 12186 4665 12221
4674 12243
TIME...MOT...LOC 2253Z 224DEG 4KT 4678 12232 4674 12190
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
McMillianSpecial weather statement, Jun 23, 4:43 PM PDT, 15 minutes before
Special Weather Statement
National Weather Service Seattle WA
443 PM PDT Fri Jun 23 2023
WAZ555-569-240015-
West Slopes South Central Cascades and Passes-East Puget Sound
Lowlands-
443 PM PDT Fri Jun 23 2023
...A strong thunderstorm will impact portions of northeastern
Lewis...southeastern Thurston and south central Pierce Counties
through 515 PM PDT...
At 442 PM PDT, Doppler radar was tracking a strong thunderstorm over
Eatonville, or 23 miles south of Puyallup. This storm was nearly
stationary.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eatonville, Elbe and Ashford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4676 12234 4677 12227 4680 12231 4683 12230
4684 12233 4684 12238 4689 12241 4696 12215
4676 12202 4670 12230
TIME...MOT...LOC 2342Z 247DEG 1KT 4684 12223
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
McMillianThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 5:49 PM PDT | Special Weather Statement | SEW | Lewis | 26 min |
| Jun 22, 6:40 PM PDT | Flash Flood Warning | SEW | King | 2 hr |
| Jun 22, 6:55 PM PDT | Special Weather Statement | SEW | Lewis | 35 min |
| Jun 23, 2:57 AM PDT | Gale Warning | SEW | 23 hr | |
| Jun 23, 2:57 AM PDT | Small Craft Advisory | SEW | 29 hr | |
| Jun 23, 3:53 PM PDT | Special Weather Statement | SEW | Pierce | 22 min |
| Jun 23, 4:43 PM PDT | Special Weather Statement | SEW | Pierce | 32 min |
Nearby
Severe Thunderstorm Warnings in Washington, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.